High Blood Pressure Drugs and Erectile Dysfunction
To treat erectile dysfunction (ED), you first must lower your blood pressure if it's high. Some people are able to do that through lifestyle changes alone. Others need help from prescription blood pressure drugs.
A problem for many men, however, is that some types of blood pressure medicines can actually cause erectile dysfunction. That may make it difficult to stay on your medication, especially if your high blood pressure never caused any symptoms before. An estimated 70% of men who have side effects from blood pressure medicine stop taking it.
Many drugs used to treat high blood pressure have been linked to erectile dysfunction. But some are much less likely than others to cause problems. Certain blood pressure drugs may even improve erectile dysfunction for some men.
It's known that diuretics or water pills (hydrochlorothiazide, spironolatone) and certain beta-blockers (like Atenolol) can cause erection problems. These are also the first drugs that a doctor is likely to prescribe if you are not able to lower your blood pressure through diet and exercise.
If you're taking a diuretic, you should stay on your medication until your blood pressure is under control. If your erection problem persists, or your blood pressure goes back up, then your doctor might switch you to a drug that's less likely to cause erectile dysfunction. Or, a combination of medications might work better to control your blood pressure and reduce the risk of erectile dysfunction.
If you take a beta blocker you may also want to ask your doctor if it might cause erectile dysfunction. If so, you might be better off on a different medication.
Blood Pressure Drugs Less Likely to Cause Erectile Dysfunction
Some families of high blood pressure drugs rarely cause erectile dysfunction as a side effect. They are:
- ACE inhibitors
- Calcium channel blockers
ACE (angiotensin converting enzyme) inhibitors -- such as Lotensin, Capoten, Zestril, and Prinivil -- widen blood vessels and increase blood flow. Erectile dysfunction is rarely a side effect, occurring in less than 1% of patients. This seems to be true of several different medications in this category.
There are also drugs known as calcium channel blockers, such as Diltiazem, Verapamil, or Amlodipine. As a group, they rarely cause erectile dysfunction. But erection problems may be less common with some individual drugs within that group than with others. Your doctor can tell you which ones.